Lamictal – Chapter 3

My days have been inching toward stable. Every day has had less of the mixed yuck (…that’s the proper name for it) in the evening, and yesterday the exhaustion didn’t come on until 7pm. When these mixed episode afternoon days started, it was coming on consistently around 2pm. I dare say hooray!

Face-palm, though, as Corey is making a slightly impromptu journey to L.A. for roughly 10 days to work on a film. Definitely a thumbs up that he gets to do work he loves, slight bummer though for my now-leveling-off mood. You long time readers know that I have a very difficult time when he is out of town, and it is an unfortunate possibility that the mood swing repercussions from this week could last through the month of June.

However, I am slightly optimistic. I already have a lineup of activities for the week that I’ve really been looking forward to, so the mantra for this trip will be:

Frankie Sarah says Relax

I am also now in the midst of attempting to acclimate to Lamictal (lamotrigine) again.

Now, most of my bipolar buddies herald Lamictal to be a life-changing drug for  many of them, and though everyone is different, both my doctor and I are hoping it might work for me.

Lamictal and I, though, have a rather rough past.

My first experience with it I began with 25mg, the smallest dose available. Within a week I had an allergic reaction. A rash. Not the deadly one, just a regular one. Dagnabit.

After a lot of finaggaling I convinced my doctor to let me try it again, but by starting with a teeny, tiny, 6mg. About the size of a pin head. After a month and a half I worked my way up to that sad 25mg again, but lost access to my doctors due to insurance b.s. It was not effecting my moods, so I opted to drop it since I didn’t have anyone to increase my dosage.

So now I have done it again, and I am at that 25mg. Next week I am going up in dosage (the first time I’ve had more than 25mg) and I am a bit nervous about it. I am really hoping I can spend the next (probably) 6 months moving up to an effective dosage, because I’ve been rather desperate for anything helpful, honestly.

I am sure you could say this is pretty risky since it already gave me a rash once, but -as it went with the lithium, I have to try. If it works, it will be worth the risk, and if it doesn’t I’ll have to rule it out completely.

Buuut I’m kind of running out of drugs to try.

I will opt for moving to more drastic measures if I need to. I was already offered the option of ECT once, and though I’ve heard mixed reviews from people it is something I am keeping on the table. I really just needed to know that stable Sarah would be ok with it before doing it, and depressed Sarah had no way of knowing.

Ok, so just a quick update, but I hope you have the benefit of good weather in your area over the weekend… soak up some vitamin D!

Advertisements

8 responses to “Lamictal – Chapter 3

  1. I too was running out of meds to try. The lamictal worked for me… hopefully the rash was just a coincidence.

  2. I really hope that this works for you! Lamictal has been a godsend for me, practically my miracle drug. It was a wild ride getting up to a therapeutic dose, though. If you can possibly ride it out, it may well be worth it. It definitely takes more than 25mg to “do something” though – I could tell the difference each time dosage was changed, but it didn’t smooth out for a couple months. I was practically ready to throw it all in the garbage and give up entirely, but the very next dosage change gave me…stability!

    Notably, a mild case of eczema has appeared since I started it (not to mention some other weird and fortunately temporary side effects.) I had some extremely minor symptoms of eczema previously, but after starting Lamictal (and being under a lot of stress) it got just serious enough to actually see the doctor to find out what I could do. Fortunately all I need is a touch of hydrocortisone cream.

    • Sarah @ bi[polar] curious

      I’ve had problems with breakouts and eczema even just at the 25mg mark, now both of the times I’ve sustained taking it at that level. Unfortunately, I’ve just got an extra sensitive body chemistry, but since I want to try to increase the lamictal I’ve already got an appointment next month to see a dermatologist to help combat the skin-related side effects.

      Thanks for the insight (and hope, really), I’m glad you found something that helps the way this has, and if I’m lucky I might get a taste of it!

  3. Today was my first dose at the 50mg level. This past week has been hell though I don’t know if it was a coincidence or not. My Cymbalta was also increased to 60mg at the same time and both moved to the morning.

    So far, I have been experiencing myoclonic jerk, tremors, dizziness, excessive day-time sleepiness, mood swings, depression, irritability, anger, excessive bruising, ever so slight rash on my chest, blood sugar & electrolyte crashes, ringing in the ears, hot flashes, and dry mouth

    Monday I went to my regular doc and since my BP was 190/100 (and I have a history of stroke) I was put on Lisinopril/Hydrochlorothiazide.

    The first two weeks of any medication are always crappy for me.

    I hope you can get through two weeks! I’m cheering you on!

    • Sarah @ bi[polar] curious

      I have a really hard time knowing what things to look out for as far as side effects are concerned with medications, I have so many health problems that I am never quite sure if what I’m experiencing is the medication or just me. Ringing in the ears, for example, I experience all day every day… when potential side effects are redundant in regard to what I’m already dealing with I don’t have a solid foundation to know what is just me and what isn’t.

      I’ve just been writing everything down, maybe I can get a better idea in hind-sight?

      My doctor gets annoyed, I will only let him change one medication at a time so I know which ones are affecting what. I’ve had such bad reactions in the past that it is important for me to do it this way too to keep a teensy bit of sanity on my end.

      Thanks for the support, I’m really curious to see what happens with the dosage increase…

  4. Ringing in the ears everyday? How do you stand it? That sucks so much!

    I have a laundry list of health problems too, which is why I am glad my new counselor is also an RN. I am convinced it is all related and stems in large part from childhood trauma and a genetic predisposition (I have weird things from birth like only one kidney/adrenal gland/ureter, some blood disorders, two uteruses, and a cervix and a half).

    I think only changing one med at a time is a brilliant idea. Once I get my blood pressure under control, I might adopt that methodology.

    So far, I have decided that the dosage increase is not actually effecting me at all. According to my tracking, I am still on the same rough rapid cycling crap. One thing about tracking is that even when I hit the lowest spot, I know an up-swing is around the bend.

    As long as the Cymbalta keeps the majority of my pain away, I think I will be ok for the next few weeks. I am supposed to leave for Ireland on June 6th for three weeks (poetry residency at Trinity in Dublin). I am a little worried about energy levels, but if the pain is not an issue (like it was last year), I think I might just make it!

    I haven’t been able to do much the last few days, but I am checking in on your blog. Hope all goes well (and you get some rest)!

  5. If you have an office of picky types, especially an inferior
    one, than you might actually save money with the ability to make
    single cups in a time instead in the “stale” coffee getting given away constantly.
    Try as much while you can to produce sure several types are compared.
    Drip coffee makers are inexpensive and really an easy task to use.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s